Felbamate-induced headache

Epilepsia. 1996 May;37(5):503-5. doi: 10.1111/j.1528-1157.1996.tb00599.x.

Abstract

We prospectively investigated drug-induced headaches (HA) among 60 epileptic patients receiving felbamate (FBM). Twenty patients (33%) experienced HA. HA was pounding in 11 (55%), steady in 9 (45%), moderate or severe in 19 (95%), occurred at least once a week in all patients, and was relieved by nonnarcotic analgesics in 14 (70%). Mean duration on FBM before HA onset was 19 days. HA occurred with higher FBM doses and was relieved in 8 of 13 patients (62%) with FBM dose reduction. FBM was discontinued in most cases because of risks of anemia or hepatitis; not because of HA. Other side effects included insomnia (25%), gastrointestinal symptoms (27%), and agitation or restlessness (23%). HA is a common dose-related complication of FBM, occurs early after initiation of FBM treatment, and is relieved by dose reduction.

MeSH terms

  • Adolescent
  • Adult
  • Aged
  • Analgesics, Non-Narcotic / therapeutic use
  • Anticonvulsants / adverse effects*
  • Dose-Response Relationship, Drug
  • Drug Therapy, Combination
  • Epilepsy / drug therapy*
  • Felbamate
  • Female
  • Headache / chemically induced*
  • Headache / drug therapy
  • Humans
  • Male
  • Middle Aged
  • Phenylcarbamates
  • Propylene Glycols / adverse effects*
  • Prospective Studies

Substances

  • Analgesics, Non-Narcotic
  • Anticonvulsants
  • Phenylcarbamates
  • Propylene Glycols
  • Felbamate